It is possible to experience withdrawals from Trileptal if you quickly stop taking the medication. Symptoms of Trileptal withdrawal can include insomnia and an increased risk of seizures. To reduce your risk of developing these symptoms, your healthcare provider will likely suggest slowly weaning yourself off Trileptal.
Trileptal® (oxcarbazepine) is a prescription medication used to control partial seizures in people with epilepsy. Seizures are divided into two major categories -- partial seizures (also known as focal seizures) and generalized seizures. Partial seizures occur in just one part of the brain.
As with most medications for seizures, stopping Trileptal is not recommended without your healthcare provider's approval. Stopping Trileptal quickly is also not recommended. Although Trileptal is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to worsen.
Trileptal withdrawal symptoms may include insomnia, since your body may have become accustomed to the drowsiness that Trileptal can cause. Most importantly, suddenly stopping Trileptal can increase your risk of seizures (even if you have never had a seizure before).
In most cases, your healthcare provider will suggest that you wean yourself off Trileptal slowly, to avoid seizures or other Trileptal withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping Trileptal slowly. The exact way your healthcare provider suggests you stop taking Trileptal will vary depending on your Trileptal dosage, how long you have been taking Trileptal, and whether you are starting a new seizure medication.
If you stop taking Trileptal before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk of seizures. Be sure to talk with your healthcare provider before stopping Trileptal. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Trileptal.